SIDE AFFECTS OF REDUCING PREDNISOLONE

Hi. I have been taking prednisolone for 2 1/2 years having lost the sight of my right eye to Temporal Arteritis. Reducing from 60 mg for several weeks to 20 mg was no problem, but as soon as I got to 15 mg I started feeling light-headed and dizzy. I have persevered over the past 6 months and managed to get to 7 mgbut the symptoms got worse and worse. My rheumatologist thinks it is something neurological but to make sure he has put me back to 20 mg for 2 weeks and then to slowly reduce it again. Has anyone else had these symptoms when reducing prednisolone?

6 Replies

oldestnewest
  • Hi, I have only been on pred for 2 months but as soon as I hit 15mg I have a flare. I have been up and down dosage but my doc has kept me on 20mg for now and referred me to a rheumy. 60mg to 20mg in a few weeks seems to much to quick to me but I am new to all this so hopefully someone else will be along to advise better. Take care.

  • Sorry Sue. I misled you. It took me 18 months to get from 60 to 20 and that's when the problem started. I have had GCA/PMR since December 2010

  • Hi hwigston

    I'm so sorry to hear about your sight loss and can understand your concern about the light-headed and dizzy symptoms. How are those symptoms now you have increased back up to 20mg? If they are more under control, and you manage to start reducing again, then perhaps a very small reduction this time would help - perhaps 2.5 at the very most or even smaller if you can. I did experience light-headedness, palpitations and sweats during my time on steroids and it always seemed to be at its worst when I was yo-yoing the dose, either up or down. I assumed my body was just rebelling! However, if you rheumatologist suspects it is "something neurological", then I would assume he is referring you on for further investigation? I do hope you soon start to feel better.

  • Hi hwigston,

    Yes, I have had symptoms very similar to yours when reducing from 20mg. I managed one drop of 2.5mg to 17.5mg and then it all went wrong. The symptoms returned and I also felt weak, sweaty and was also getting awful dreams. I thought at one time that I was going bonkers. The way I got to grips with the situation was to drop by only 1mg at a time every two weeks and sometimes every 3 weeks. It was hard going at times, but eventually I got down to 10mg and my body seemed to get back on kilter again. My rheumy was quite happy with this regime and said I had done very well.

    I am now still on 7.5mg having got down to 6mg a few weeks ago, but things got worse again so I increased the dose to 8mg for a few days and have been on 7.5mg for 2 weeks. Next week I will try to drop to 7mg. I am allowed to use ibuprofen to help me cope with the drops, but even that doesn't always work.

    I guess the secret is that we really do have to listen to what our bodies are telling us and adjust the doses accordingly. PMR will go back to sleep when it wants to and the duration of the illness is different in everyone that has it. Prednisolone dosage has to be tailored to each individual person.

    Pats.

  • Hi Everyone. Many thanks for your comments, which is as I thought reducing prednisone too fast is probably causing me to be light-headed and dizzy. As I understand it at 20 mg our adrenal glands should begin to produce it's own cortisol again, hence the slow weaning process, but not everyone's metabolism is the same, so the dosage has to be adjusted accordingly. Certainly since going up to 20 mg my symptoms have decreased significantly. I have been advised, by a medic in Germany that as prednisone is only in the bloodstream for 4 hours, dividing the daily dose in half and taking one-half am and one half pm (lunchtime) could well alleviate the withdrawal symptoms, and also alleviate taking additional painkillers to halp one through the day. It's a fairly complicated weaning process, but I have decided to give it a go.

  • Hi, this is interesting to me hwigston. can you please tell me why you are taking the steroid? Is it arthritis related?

You may also like...